Here are the hidden dangers of common OTC pain relievers, such as aspirin, plus tips on how to safeguard your health.

The post 6 Hidden Dangers of Common Over-the-Counter Pain Relievers appeared first on The Healthy.

Over the counter pain relievers

When an ache or pain strikes, the first thing many people do is reach for an over the counter pain relievers. Specifically, 81 percent of adults use OTC medicines as their first line of defense against minor ailments, according to the Consumer Healthcare Products Association.

Over the counter pain relievers can be highly effective in reducing minor aches and pains, but they do come with their share of risks and side effects⁠—especially when they are not used correctly.

Here are some of the hidden dangers of common over the counter pain relievers and what you should know about their risks.

1. Aspirin isn’t safe for children

Aspirin is considered a non-steroidal anti-inflammatory drug (NSAID). It can reduce pain, fever, and inflammation, but it’s not recommended for everyone. Children and teens should not take aspirin due to the risk for Reye’s syndrome, a rare, but very serious illness that can affect the brain and liver, according to the National Institute of Neurological Disorders and Stroke. Reye’s syndrome is particularly a risk in people under age 19 who have recently had a viral infection like chickenpox or the flu.

2. NSAIDs can cause bleeding

Aspirin also has blood-thinning properties—a common reason why many people take low-dose aspirin to stave off heart attacks. Aspirin helps prevent platelets from clumping together in your blood and forming a clot that can block blood flow and cause a heart attack. For the same reasons, aspirin can also increase your risk of bleeding, explains Yili Huang, DO, the director of the Pain Management Center at Northwell Health’s Phelps Hospital in Sleepy Hollow, New York.

The same is true for non-aspirin over-the-counter NSAIDs including ibuprofen (Advil, Motrin) and naproxen sodium (Aleve), Dr. Huang adds. “All of these NSAIDS affect clotting, so they can cause bleeding. I am especially careful in using NSAIDS in those who are prone to falls or taking other prescription-strength blood thinners,” he says. “Follow the labels. If you notice that you are bleeding and it takes longer for this bleeding to stop, see your doctor.”

3. NSAIDs can damage the gastrointestinal tract

Aspirin and NSAIDs can also cause ulcers and gastrointestinal or stomach bleeding, Dr. Huang says. The U.S. Food and Drug Administration (FDA) warns that this risk is higher among people who are older than 60, those who are taking prescription blood thinners or steroids, have a history of stomach bleeding or ulcers, and/or have other bleeding problems.

4. NSAIDs can affect your kidneys

Aspirin and other NSAIDs can be dangerous to your kidneys. If you already have reduced kidney function, these medications can further block blood flow to your kidneys. What’s more, long-term use of higher doses may even harm healthy kidneys.

“These medications can decrease blood flow to kidneys,” Dr. Huang says. “If you have kidney issues, minimize how many NSAIDs you take or don’t take any at all.” How can you tell if your kidneys are underperforming? Your doctor can run simple blood tests, such as a serum creatinine test, to see how well your kidneys are functioning.

5. NSAIDs may affect your heart

Vioxx and other prescription COX-2 blockers are a class of prescription NSAIDs that were developed to be safer on the stomach than traditional NSAIDs. In 2004, however, Vioxx was recalled due to the risk of heart attack and stroke, and research found similar risks associated with other drugs in this new class, the FDA reported. Soon thereafter, the FDA told prescription NSAIDs manufacturers to update their labels with information about heart attack and stroke risks.

“NSAIDs may also raise blood pressure and cause heart failure,” according to Dr. Huang. High blood pressure is a major risk factor for heart attack and stroke. The FDA also asked manufacturers of OTC NSAIDs to update the product labels to reflect a possible increased risk for heart attack and stroke. (Aspirin does not increase heart attack risk like some other NSAIDs.)

In a 2016 study in the European Heart Journal: Cardiovascular Pharmacotherapy, researchers identified 28,947 people who had a cardiac arrest outside of a hospital. (This is the difference between a cardiac arrest and a heart attack.) Overall, 3,376 were treated with an NSAID up to 30 days before the cardiac arrest. Ibuprofen and diclofenac were the most commonly used NSAIDs, representing 51 percent and 21.8 percent of total NSAID use.

The researchers concluded that the use of diclofenac and ibuprofen were associated with a higher risk of cardiac arrest. “If you have risk factors for heart disease such as high blood pressure or diabetes, minimize your use of NSAIDs to be safe,” Dr. Huang advises. Here are some other ways you can prevent heart disease.

6. Acetaminophen can damage your liver

Acetaminophen is the active pain-fighting ingredient found in Tylenol and many other over the counter pain relievers. It’s also found in combination with opioid drugs in prescription pain medications like Percocet and Vicodin. The main concern with acetaminophen is liver damage, Dr. Huang says.

The current maximum recommended dose of acetaminophen for adults is 4,000 milligrams per day, according to the FDA. Liver damage is subtle at first and can be easy to miss, but it can develop into liver failure or be potentially life threatening. Dr. Huang believes it’s better to be safe than sorry and avoid taking acetaminophen if you are risk for liver problems. “If you have liver failure, fatty liver disease, or drink excessive amounts of alcohol, don’t take acetaminophen for pain relief,” he says.

Read the label and packaging on all over the counter pain relievers, Dr. Huang says. Some of these same pain-killing ingredients are also in combination products, so if you take a cold and flu product and then a pain killer for your arthritis, you may inadvertently double up on acetaminophen, which can affect your liver, he says.

Over the counter pain relievers and your health: the bottom line

If you are taking an over the counter pain relievers on a daily basis or even routinely, talk to your doctor about your symptoms. “Your doctor can help ensure you are taking it safely and see if there is something more effective to treat your pain,” Dr. Huang says. It’s also possible that the over the counter pain relievers may be masking an underlying condition that needs treatment.

Categories: Health

Leave a Reply

Your email address will not be published. Required fields are marked *